Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 183, NWS Goodland, KS

July 1, 2005Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 1, 2005, 4:10 PM MDT for Yuma County, Colorado. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2005, 4:10 PM MDT (22:10 UTC)
Expired
Jul 1, 2005, 5:00 PM MDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:20 PM MDTHAIL 0.88Wray, CO
Jul 1, 4:31 PM MDTHAIL 110 S Wray, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 1:40 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 012212
SVRGLD
COC125-012300-
/O.NEW.KGLD.SV.W.0183.050701T2210Z-050701T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 500 PM MDT

* AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF WRAY...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WRAY AROUND 415 PM MDT...
  VERNON AND LAIRD AROUND 435 PM MDT...
  BEECHER ISLAND AROUND 500 PM MDT...

THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR 
YUMA COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF GOLF BALLS OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS.

LAT...LON 4034 10255 3987 10256 3969 10205 4019 10203

$$

JRM
2 follow-up statements
000 
WWUS53 KGLD 012223
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT FRI JUL 1 2005

COC125-012300-
/O.CON.KGLD.SV.W.0183.000000T0000Z-050701T2300Z/
YUMA CO-
422 PM MDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MDT FOR YUMA
COUNTY...

AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 75 MPH.  THIS STORM WAS
LOCATED NEAR VERNON...MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERNON AROUND 430 PM MDT...
  LAIRD AROUND 435 PM MDT...
  BEECHER ISLAND AROUND 500 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

LAT...LON 4034 10255 3987 10256 3969 10205 4019 10203

$$

JRM
000 
WWUS53 KGLD 012235
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT FRI JUL 1 2005

COC125-012300-
/O.CON.KGLD.SV.W.0183.000000T0000Z-050701T2300Z/
YUMA CO-
433 PM MDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MDT FOR YUMA
COUNTY...

AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 75 MPH.  THIS STORM WAS 
LOCATED 6 MILES EAST OF VERNON...MOVING SOUTHEAST AT 15 MPH. 

AT 433 PM MDT...TRAINED SPOTTERS REPORTED QUARTER SIZE HAIL 10 MILES 
SOUTH OF WRAY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEECHER ISLAND AROUND 450 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

LAT...LON 4034 10255 3987 10256 3969 10205 4019 10203

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:01 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 1, 3:01 PM MDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT FRI JUL 1 2005

.DISCUSSION...MAIN CONCERN IS THE POSSIBILITY OF THUNDERSTORMS
SUNDAY AND SUNDAY NIGHT AS A SURFACE BOUNDARY AND UPPER SHORT
WAVE TROUGH MOVE THROUGH THE AREA.

HAVE NOT CHANGED MUCH FROM THE PREVIOUS FORECAST OTHER THAN TO
BLEND BETTER WITH THE SURROUNDING OFFICES AND CHANGE THE TIMING
AND COVERAGE OF THE PRECIPITATION SLIGHTLY IN THE SHORT TERM.

AN UPPER WAVE MOVING OUT OF THE CENTRAL ROCKIES AND ACROSS THE
HIGH PLAINS WILL WORK IN COMBINATION WITH THE SURFACE LEE
TROUGH/DRYLINE TO SPAWN THUNDERSTORMS THAT ARE EXPECTED TO MOVE
ACROSS THE TRI-STATE REGION THIS EVENING.

TEMPERATURES WILL WARM SLIGHTLY SATURDAY AND SUNDAY AS THE UPPER HIGH
OVER THE SOUTHWEST RIDGES INTO THE ROCKIES AND HIGH PLAINS REGION
AHEAD OF THE NEXT UPPER WAVE AND SURFACE BOUNDARY DUE THROUGH THE
REGION BY LATE SUNDAY.  THIS WILL BRING THE NEXT BATCH OF
SCATTERED THUNDERSTORMS TO THE REGION MAINLY SUNDAY EVEING.

DID NOT MAKE ANY CHANGES TO THE EXTENDED PERIODS.  EXPECT MAINLY
ZONAL FLOW ALOFT WITH THE JET LINGERING TO THE NORTH OF THE REGION
PRODUCING NUMEROUS WEAK WAVES IN THE UPPER FLOW...AIDING IN THE
PRODUCTION OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY NEXT WEEK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

LOCKHART
Hazardous weather outlook, Jul 1, 10:33 AM MDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MDT FRI JUL 1 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1033 AM MDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

MODERATE INSTABILITY ALONG AND AHEAD OF A DRY LINE OVER EASTERN
COLORADO WILL RESULT IN SCATTERED THUNDERSTORMS DEVELOPING AFTER 1 PM
MDT. IN ADDITION AN UPPER LEVEL DISTURBANCE OVER SOUTHERN WYOMING
WILL MOVE SOUTHEAST ACROSS THE AREA LATE THIS AFTERNOON AND EVENING.
THUNDERSTORMS DEVELOPING OVER EASTERN COLORADO WILL THEN SPREAD
EASTWARD INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA THROUGH THE LATE
AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BECOME SEVERE
WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UNSETTLED WEATHER PATTERN WILL BRING A CHANCE FOR LATE AFTERNOON
AND EVENING THUNDERSTORMS THROUGH MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

LAMMERS

In the hours before

Special weather statement, Jul 1, 1:45 PM MDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MDT FRI JUL 1 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020300-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
145 PM MDT (245 PM CDT) FRI JUL 1 2005

...SEVERE THUNDERSTORM WATCH NUMBER 573 IN EFFECT UNTIL 9 PM MDT
(10 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 573 UNTIL 9 PM MDT (10 PM CDT) FOR THE FOLLOWING COUNTIES IN
THE TRI-STATE AREA.

IN COLORADO: CHEYENNE...KIT CARSON AND YUMA

IN SOUTHWEST NEBRASKA: DUNDY...HITCHCOCK AND RED WILLOW

IN NORTHWEST KANSAS: CHEYENNE...RAWLINS...DECATUR...NORTON...
GRAHAM....SHERIDAN...THOMAS...SHERMAN...WALLACE...LOGAN...GOVE...
GREELEY AND WICHITA

HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING WILL BE POSSIBLE. REMEMBER...A SEVERE
THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE
AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS
AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

LAMMERS
Local storm report, Jul 1, 2:55 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             5 SE CLARKVILLE         40.33N 102.55W
07/01/2005  1.00 INCH        YUMA               CO   PUBLIC

&&

BOYD
Local storm report, Jul 1, 3:06 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             19 N ECKLEY             40.39N 102.49W
07/01/2005  0.88 INCH        YUMA               CO   TRAINED SPOTTER

&&

BOYD
Local storm report, Jul 1, 3:22 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             5 S CLARKVILLE          40.31N 102.62W
07/01/2005  1.50 INCH        YUMA               CO   PUBLIC

&&

BOYD
Local storm report, Jul 1, 4:04 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             8 W WRAY                40.08N 102.38W
07/01/2005  0.75 INCH        YUMA               CO   PUBLIC

&&

BOYD

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:18 PM MDTSevere Thunderstorm WarningGLDYuma42 min
Jul 1, 2:36 PM MDTTornado WarningGLDYuma39 min
Jul 1, 2:49 PM MDTTornado WarningGLDYuma41 min
Jul 1, 3:05 PM MDTSevere Thunderstorm WarningGLDYuma18 min
Jul 1, 3:51 PM MDTSevere Thunderstorm WarningGLDYuma24 min
Jul 1, 4:57 PM MDTSevere Thunderstorm WarningGLDYuma25 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.